Pharmaceutical

Study shows increased leg and foot amputations with Invokana, Invokamet

Invokana 149x210 Study shows increased leg and foot amputations with Invokana, InvokametA clinical trial assessing heart risk with the newer type 2 diabetes drug canagliflozin, found in the brand-name drugs Invokana and Invokamet, found that patients who used the medication were at an increased risk of leg and foot amputations.

The ongoing CANVAS (Canagliflozin Cardiovascluar Assessment Study) was launched four and a half years ago and continues to be evaluated by an independent data monitoring committee. Seven out of every 1,000 patients were treated with 100 mg of canagliflozin daily, five out of every 1,000 were treated with 300 mg daily, and three out of every 1,000 were given a placebo.

A one-year analysis found that leg and foot amputations, especially toe amputations, were twice as likely to occur in patients treated with canagliflozin compared to patients taking a placebo.

The study results prompted the European Medicines Agency (EMA) to request more information from Johnson & Johnson and its subsidiary Janssen Pharmaceuticals, makers of Invokana and Invokamet, in order to assess whether the drug increases lower limb amputations. The U.S. Food and Drug Administration (FDA) has since followed suit.

Both regulatory agencies have expanded their review to include other drugs in the same class, known as SGLT2 inhibitors. Once the EMA and FDA have competed their separate reviews, they will notify the public of their findings and whether further action needs to be taken.

In 2013, Invokana became the first SGLT2 inhibitor to be approved in both Europe and the U.S. Since then, both agencies have issued new warnings or strengthened previous warnings regarding side effects associated with the drugs. Those warnings include an increased risk of bone fracture, decrease in bone mineral density, serious urinary tract infections, acute kidney injury and ketoacidosis, a condition in which too much acid builds up in the blood, which can lead to diabetic coma and death.

Source: AJMC